Arizona, 2011High Wind in Arizona, November 18 to 19, 2011
November 18 to 19, 2011 · NWS FGZ · 4 events in 4 counties and zones
A strong low pressure center moving across the Great Basin produced locally strong winds. The strongest winds were on the lee side of large terrain features including the Kaibab Plateau and the San Francisco Peaks.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure center moving across the Great Basin produced locally strong winds. The strongest winds were on the lee side of large terrain features including the Kaibab Plateau and the San Francisco Peaks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Nov 18, 3:30 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Nov 18, 3:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST FRI NOV 18 2011
.SYNOPSIS...WINDY AND COOLER CONDITIONS WILL CONTINUE THROUGH
SATURDAY AS A STORM MOVES THROUGH THE GREAT BASIN. A SECOND STORM
DEVELOPING ALONG THE WEST COAST WILL KEEP COOL AND BREEZY CONDITIONS
GOING SUNDAY AND MONDAY. EXPECT ONLY A SLIGHT CHANCE OF RAIN OR SNOW
SHOWERS SATURDAY WITH A BETTER CHANCE DEVELOPING SUNDAY AND MONDAY.
HIGH PRESSURE WILL RETURN FOR TUESDAY AND WEDNESDAY BRINGING DRY AND
WARMER CONDITIONS WITH LIGHT WINDS.
&&
.DISCUSSION....A DEEP LOW PRESSURE SYSTEM DEVELOPING IN THE PACIFIC
NORTHWEST WILL EJECT A SHORTWAVE TROUGH ACROSS THE GREAT BASIN
TONIGHT. THIS FEATURE WILL PASS FAR ENOUGH NORTH OF AZ THAT IT WILL
PRODUCE VERY LITTLE CHANCE OF PRECIPITATION...BUT IT WILL PRODUCE
STRONG WINDS. THE STRONGEST WINDS ALOFT AND LOW LEVEL PRESSURE
GRADIENTS WILL OCCUR OVERNIGHT. STABLE CONDITIONS ALOFT WILL
GENERALLY REDUCE WIND SPEEDS ACROSS THE REGION AFTER SUNSET...WITH
THE EXCEPTION OF LOCALIZED AREAS NORTHEAST OF HIGHER TERRAIN
FEATURES SUCH AS THE SAN FRANCISCO PEAKS AND KAIBAB PLATEAU...AS
WELL AS OTHER AREAS NORTH/EAST OF THE MOGOLLON RIM AND COCONINO
PLATEAU. THESE FAVORED AREAS MAY SEE WIND GUSTS 40 TO 50 MPH
OVERNIGHT.
A SECOND LOW PRESSURE TROUGH WILL APPROACH SUNDAY AND CROSS AZ ON
MONDAY. AS IT APPROACHES SUNDAY...MOIST ISENTROPIC UPLIFT WILL BRING
CLOUDY SKIES AND POTENTIALLY SOME LIGHT PRECIPITATION WHILE COLD AIR
REMAINS RELATIVELY UNDISTURBED NEAR THE SURFACE. LATE SUNDAY NIGHT
AND MONDAY...BETTER DYNAMICS ASSOCIATED WITH THE TROUGH PASSAGE
SHOULD BRING A BETTER CHANCE OF PRECIPITATION...BUT STILL ONLY LIGHT
AMOUNTS ARE LIKELY.
AFTER A HIGH PRESSURE RIDGE BRINGS FAIR WEATHER TUESDAY AND
WEDNESDAY...MODELS ARE QUITE CONSISTENT BRINGING A TROUGH PASSAGE
FOR LATE THANKSGIVING DAY AND THANKSGIVING NIGHT. EXPECT BREEZY TO
STRONG SOUTHWEST WINDS THANKSGIVING DAY...THEN A CHANCE OF RAIN AND
HIGHER ELEVATION SNOW LATE ON THANKSGIVING DAY OR EARLY NEXT FRIDAY.
&&
.AVIATION...FOR THE 00Z PACKAGE...EXPECT VFR CONDITIONS THROUGH
EARLY SATURDAY MORNING WITH AREAS OF MVFR CIGS 020-030 DEVELOPING
OVER MOUNTAIN AREAS AFT 16Z.
STRONG WINDS ALOFT WILL CONTINUE TONIGHT WITH STRONG GUSTY WINDS
BETWEEN 40-50 MPH ALONG THE NORTHEAST SLOPES OF THE HIGHEST TERRAIN
FEATURES. THESE STRONG SOUTHWEST WINDS WILL SPREAD OUT ACROSS
NORTHERN ARIZONA ON SATURDAY MORNING...BECOMING 15-25 KTS WITH GUSTS
20-30 KTS FOR MANY LOCATIONS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...............ONTON
AVIATION.............BOHLIN
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Nov 18, 6:50 AM MST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
650 AM MST FRI NOV 18 2011
AZZ004>018-037>040-190700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
650 AM MST FRI NOV 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
SOUTHWEST WINDS WILL INCREASE THROUGH THE DAY...REACHING SPEEDS OF
15 TO 25 MPH WITH GUSTS TO 35 MPH BY LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LOCALIZED STRONG AND GUSTY SOUTHWEST WINDS WILL START TONIGHT ON THE
NORTHEASTERN SLOPES OF THE HIGHEST TERRAIN FEATURES...INCLUDING THE
DONEY PARK REGION EAST OF THE SAN FRANCISCO PEAKS. WIND GUSTS MAY
REACH 50 MPH TONIGHT OVER THESE SMALL AREAS. STRONGER WIND GUSTS
WILL SPREAD ACROSS MUCH OF NORTHERN ARIZONA ON SATURDAY AND SUNDAY
AS LOW PRESSURE CONTINUES TO DEVELOP OVER THE SOUTHWEST. MUCH OF THE
REGION WILL SEE WINDS FROM 15 TO 30 MPH WITH GUSTS TO NEAR 40 MPH
THROUGH MUCH OF THE WEEKEND.
High Wind, Kaibab Plateau
- When
- November 18, 7:00 PM MST to November 19, 3:20 AM MST
- Where
- Kaibab Plateau forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The RAWS at House Rock reported wind gusts above 58 MPH for about 8 hours. The highest wind gust was 77 MPH.
High Wind, Marble Canyon and Glen Canyon
- When
- November 18, 7:00 PM MST to November 19, 3:30 AM MST
- Where
- Marble Canyon and Glen Canyon forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The RAWS at House Rock reported wind gusts above 58 MPH for about 8 hours. The highest wind gust was 77 MPH.
High Wind, Little Colorado River Valley in Coconino County
- When
- November 19, 12:30 AM MST to 2:00 AM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The ADOT mesonet at Two Guns reported wind gusts over 55 MPH from around 1230 AM until around 200 AM. The peak wind gust was 60 MPH.
High Wind, Western Mogollon Rim
- When
- November 19, 5:45 AM MST to 6:15 AM MST
- Where
- Western Mogollon Rim forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Wind gusts to 60 MPH were measured in Doney Park down wind from the San Francisco Peaks.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nevada, November 18 to 19, 20111 death · 17 injured · $8.0 million · 82 kt wind · 3 events
- High Wind in California, November 18 to 19, 20112 injured · $200,000 · 75 kt wind · 2 events
- Winter Storm in South Dakota, November 18 to 19, 201112 events
- High Wind in California, November 18, 2011$15,000 · 75 kt wind · 1 event
- Strong Wind in California, November 18, 20111 injured · $2,000 · 1 event
- Winter Weather in Montana, November 18 to 19, 20116 events
- Winter Storm in Wyoming, November 18 to 19, 20115 events
- Heavy Snow in South Dakota, November 18 to 19, 20115 events
- Winter Storm and High Wind in Utah, November 18 to 19, 201156 kt wind · 3 events
- Heavy Snow in Wyoming, November 18 to 19, 20113 events
- High Wind in Texas, November 18 to 19, 201159 kt wind · 2 events
- High Wind in Colorado, November 18 to 19, 201157 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352736, 352737, 352738, 352740.